Posted 5/4/2006 6:29 AM (GMT -7)
does your pdoc still have you on both xanax & klonopin? They're so closely related that people are almost never on both. As to being on 2 meds, a lot of people are on more than that (3, 4, 5). It often takes a 'cocktail' to get the best results for any given one of us. Everybody's brain chemistry is a little different, and while we wait for new medications to catch up to very promising research (10-15 yrs?), we make do with what we've got.
Depakote is one of the first-line meds prescribed for people with a bp diagnosis, due to track record & known side effects. They *all* have side effects, and it depends on how well the med works for you and what you can/are willing to tolerate in terms of the side effects. If one thing doesn't work for you, you need to let your pdoc know & the two of you can work out a med change. As always, never stop taking a med 'cold turkey' - it can be dangerous, and not without figuring out a plan of action with your doc first.
I was started on Depakote a couple of months ago, in addition to the Lamictal (dosage now reduced) & Klonopin I'd already been on with little success. I'm going to call & go see my pdoc, because I'm not seeing much improvement & we need to do something about it. Perhaps we can 'up' the dosage, or maybe try a different med . . . it can take a few tries to find the right thing, and keeping in touch with your doc when things are bad, and being your own best mental (& general) health care advocate is important.
Most new meds do make you feel 'weird' for a while (it took me a couple of weeks with the Depakote), and if you have ongoing side effects you need to let your doc know, but starting one doesn't have to be real scary. If you feel nervous about it, arrange to check in with a friend or family member, or your doc's office, about it (that way you'll know you have a 'safety net'), and then you can go on with life without worrying too much. We do, I think, tend to overly worry about starting a new med. But 'initial dangers' are so rare as to not merit worry, and if remember that if you have side effect problems, you're not stuck with the same med forever.
Risperdal I haven't heard of any major problems with, though the people I've talked to who've taken it haven't really reported improvement with it (remember, this is just several people, no formal poll, and I make no pretense of being a medical expert, etc.)